Diabetic shock: What should I do?

Diabetic shock or severe hypoglycemia that is severe requires emergency treatment at home or emergency assistance. Some individuals diagnosed with diabetes who are under insulin or diabetes drugs might end up with low blood sugar levels particularly if missing a meal or exercising more than normal.

Low blood sugar or hypoglycemia can be mild and readily managed or progress into a medical emergency. If the individual with low blood sugar requires assistance of others for treatment, it is considered as severe hypoglycemia or diabetic shock.

Symptoms

diabetic-shock

Low blood sugar or hypoglycemia can be mild and readily managed or progress into a medical emergency.

Hypoglycemia is characterized as having a blood sugar level below 70 mg/dL. The usual indications of a mild case include dizziness, shakiness, rapid heartbeat and sweating. As the level drops, irritability and confusion are present while a severe drop can cause combative behavior, nightmares, seizures and loss of consciousness.

Individuals with long-standing diabetes might have hypoglycemia unawareness where they have very subtle or lack of early warning indications of having low blood sugar levels. This might be linked to nerve damage caused by diabetes but some with frequent episodes of severe low blood sugar are also at risk. The absence of the early warning signs puts the individual at high risk for serious complications.

What is the 15-15 rule?

If an individual shows signs of hypoglycemia and a blood sugar test kit is on hand, a test can be performed to confirm the blood sugar level. Even though levels below 70 mg/dL is low, diabetic shock is defined by its symptoms.

Once the individual requires assistance, this indicates a diabetic shock. In the 15-15 rule, the individual should be treated with 15-20 grams of glucose or carbohydrate such as 3-4 glucose tablets or 4 ounces of juice.

After 15 minutes, if the blood sugar normalizes, provide a snack or meal. If the level is still low, provide an additional 15 grams of carbohydrates.

Glucagon

If the individual could not swallow, has seizures or in a combative state, a home glucagon kit or emergency care is needed. Glucagon is a hormone that triggers the liver to produce sugar and if injected, it causes an increase in the blood sugar.

Anyone at risk for diabetic shock must be prescribed with this kit for emergency use and family members should know when and how to use one. It is injected before the emergency team arrives. Since glucagon can cause vomiting, the individual must be placed on his/her side to prevent choking.

Disclaimer / More Information

The information posted on this page on diabetic shock is for learning and educational purposes only. To learn to recognize the indications, register for first aid training at one of our training centers located throughout Canada. The training centers are in Edmonton, Calgary, Vancouver, Kelowna, Saskatoon, Victoria, Surrey, Mississauga, Winnipeg, Red Deer, Toronto, Ottawa and Halifax.

Tags:

No comments yet.

Leave a Reply

Please solve captcha * Time limit is exhausted. Please reload CAPTCHA.